Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Short of breath, profuse sweating, tingling hands, sleep deprivation and chest tightness. Taking gabapentin and flexiril

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2006
Answered : 567 Questions
41 year old male, short of breath upon mild exertion, profuse sweating, tingling hands feet, chest tightness feeling weak, tired no energy .

Previous history 2 back surgeries, heavy smoker. Taking :
( for pain management ) sleep deprivation due to infant .
Posted Sun, 25 Aug 2013 in Heart Failure
Answered by Dr. Jay Patel 2 hours later

I am dr XXXXXXX and I will try my level best to help you.

The symptoms such as tingling hands feet,feeling weak,chest pain, irregular heart rhythm, feeling short of breath, tired no energy are the straight serious side effect from the Gabapentin which is the drug used for controlling pain as well as convulsion.

I strongly recommended you to contact your physician as soon as possible as the combination of the symptoms are caused due to serious side effect from gabapentine and please do not stop the drug on your own.

Please seek emergency help if not able to bear the symptoms or can't contact your physician.

Hope it works well, and you find my advice helpful and in time.

Thanks for query, please feel free to contact me in case of any concerns.

Above answer was peer-reviewed by
Follow-up: Short of breath, profuse sweating, tingling hands, sleep deprivation and chest tightness. Taking gabapentin and flexiril 2 days later
Thank you,


He has been taking it for 7 years, is it odd to suddeenly develop this? ( he has always had profuse sweating since beginning it)
what alternatives are available to gabapentin?
Answered by Dr. Jay Patel 41 minutes later

Welcome back, "No" its not odd to have profuse sweating while on Gabapentin.

Now gabapentin is a drug that acts on GABA receptors which basically stop pain sensation reaching to brain. Now in the same fashion it will stop excitement to reach brain which in turn felt as tiredness. The other hand it will "stop making you feel cold" hence will make you sweat.

Now when ever any drug that acts on brain/ nerves it will likely to create same kind of side effects, and the drug gabapentin is best in class and other alternative will have same side effects and some of them have even more side effect profile, I would recommend you to stay on the same drug if possible. Making to many changes with drugs working on nerves/brain is not advised still in your case you have no other option but to change medication.

Their are other group of mediation like rofecoxib, which act on different mechanism what will work but its effectivity can't be known.

last resort are opium based drugs that reduces pain but most of physician are adamant not to use, since its has high probability of getting addicted. Still it seems like they might have to use this.

So he needs to be on opioid based medication is the best alternative for now.

Please let me know if you need to know more about it, I think above mention details are enough to have general idea and why its not recommended to change the medicine acting on brain.

Thanks again.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor